Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 258, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 3, 2011, 10:10 PM EDT for Bell County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 10:10 PM EDT (02:10 UTC)
- Expired
- Aug 3, 2011, 10:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bell County, KY
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5553 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436
WUUS53 KJKL 040210
SVRJKL
KYC013-040245-
/O.NEW.KJKL.SV.W.0258.110804T0210Z-110804T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1010 PM EDT WED AUG 3 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BELL COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1045 PM EDT
* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WHEELER...OR 8 MILES WEST
OF PINEVILLE...AND MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
PINEVILLE...CLEAR CREEK SPRINGS...WALLSEND...BINGHAMTOWN...
WASIOTO...MELDRUM...FERNDALE...STRAIGHT CREEK...EAST PINEVILLE...
CALVIN...HUTCH...VARILLA...MIRACLE...OAKS...BALKAN...CUBAGE...BLACK
SNAKE AND SHELALY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3664 8389 3671 8387 3671 8385 3672 8383
3674 8383 3675 8381 3677 8379 3677 8349
3673 8350 3669 8346 3666 8346 3666 8353
3660 8367
TIME...MOT...LOC 0209Z 279DEG 28KT 3671 8375
WIND...HAIL 60MPH 0.75IN
$$2 follow-up statements
550
WWUS53 KJKL 040219
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1019 PM EDT WED AUG 3 2011
KYC013-040245-
/O.CON.KJKL.SV.W.0258.000000T0000Z-110804T0245Z/
BELL KY-
1019 PM EDT WED AUG 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BELL
COUNTY UNTIL 1045 PM EDT...
AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR FERNDALE...OR NEAR PINEVILLE...
MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CALVIN...HUTCH...VARILLA...MIRACLE...OAKS...BALKAN...CUBAGE...BLACK
SNAKE AND SHELALY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3663 8383 3674 8379 3677 8349 3673 8350
3669 8346 3666 8346 3667 8351 3663 8359
3664 8361 3662 8362 3660 8367
TIME...MOT...LOC 0218Z 279DEG 28KT 3670 8366
WIND...HAIL 60MPH <.50IN
$$
HAL503
WWUS53 KJKL 040230
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EDT WED AUG 3 2011
KYC013-040240-
/O.CAN.KJKL.SV.W.0258.000000T0000Z-110804T0245Z/
BELL KY-
1030 PM EDT WED AUG 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3663 8383 3674 8379 3677 8349 3673 8350
3669 8346 3666 8346 3667 8351 3663 8359
3664 8361 3662 8362 3660 8367
TIME...MOT...LOC 0230Z 279DEG 28KT 3668 8355
$$
HALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:27 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 3, 7:27 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 727 PM EDT WED AUG 3 2011 .SHORT TERM UPDATING THE GRIDS IN LIGHT OF THE CURRENT WATCH AND CONVECTIVE DEVELOPMENT OFF TO OUR NORTHWEST. HIGH INSTABILITY ON OUR FRINGES AND DECENT SHEAR SHOULD BE ABLE TO SUSTAIN THE CELLS POPPING OVER NORTH CENTRAL KENTUCKY. EXPECT A COLD POOL TO BE ABLE TO DEVELOP AND DRIVE A LINEAR AREA OF STRONG TO SEVERE CONVECTION SOUTH THROUGH KENTUCKY. THE CHANGES TO THE FORECAST MOST AFFECTED THE CUMBERLAND VALLEY PORTIONS OF EAST KENTUCKY...PARTICULARLY WEST OF INTERSTATE 75. UPDATES WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT/ 18Z SFC ANALYSIS SHOWS THE COLD POOL LEFT BEHIND OVER MOST OF EAST KENTUCKY IN THE WAKE OF THE MCS THAT HAS PUSHED INTO TENNESSEE. THIS COLD POOL HAS STABILIZED THE AREA ENOUGH THAT ONLY STRAY STORMS REMAIN ACROSS THE CWA AND ON OUR FRINGES. TO THE NORTH...A WASHED OUT COLD FRONT EXISTS THAT WILL SLOWLY WORK ITS WAY SOUTH DURING THE EVENING AND EARLY OVERNIGHT. WITH SOME LIMITED DESTABILIZATION STILL POSSIBLE OVER PARTS OF THE AREA WILL CONTINUE THE SMALL THREAT OF A SHOWER OR THUNDERSTORM WITH FROPA AS WELL. THIS FRONT WILL ALSO BRING WITH IT LOW CLOUDS AND FOG FOR LATER TONIGHT THAT WILL BE HIGHLIGHTED IN THE GRIDS AND ZONES. TEMPERATURES WILL STAY UP AGAIN TONIGHT DESPITE THE FRONT...DUE TO THE CLOUD COVER AND HIGH AMOUNT OF LOW LEVEL MOISTURE AROUND. AS FOR THE NEAR TERM CONVECTION...PLAN ON DROPPING THE WATCH WITH THE MAIN ZONE ISSUANCE SHORTLY AS ANY EARLY EVENING REDEVELOPMENT IS EXPECTED TO BE LESS ORGANIZED AND MORE SCATTERED AT BEST. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/ MODELS WERE IN FAIR AGREEMENT WITH THE EXTENDED FORECAST... HOWEVER THE GFS NAILED THE MCV THAT SAILED THRU THE CWFA THIS MORNING. HAVE UTILIZED THE GFS AS MODEL OF CHOICE EARLY AND THEN BLENDED THE ECMWF FOR THE MID FCST BEFORE CHANGING TOTALLY TO THE ECMWF TO ACCOUNT FOR ITS SLOWER TIMING AS THE GFS SEEMS TO RACE THE SYSTEMS THRU. THU AND FRI WILL BE DRY WITH THU CONSIDERABLY COOLER THAN HAS BEEN THE RECENT EXPERIENCE. THEN FRI RETURNS US TO LOWER 90S WITH HEAT INDICES IN THE MID TO UPPER 90S. PCPN RETURNS TO THE FCST LATE FRI NITE AND WOULD NOT BE SURPRISED IF IT ACTUALLY HOLDS OFF UNTIL SAT. THE GFS PULLS A SFC LOW ACROSS THE COMMONWEALTH AND THEN FOLLOWS THAT WITH A FRONT DROPPING THRU THE OH VALLEY... MUCH LIKE TODAY/S WEATHER. THE LINGERING MOISTURE AND FRONTAL PASSAGE KEEP THE CHANCE FOR PCPN IN THE FCST UNTIL TUE. THEN THE ECMWF BRINGS ANOTHER FRONT INTO THE PICTURE FOR ADDITIONAL SHRA/TSRA LATE TUE EVENING. THE INHERITED TEMPERATURE FORECAST WAS IN GOOD SHAPE. BASED ON THE PERSISTENT PATTERN EASTERN KENTUCKY HAS BEEN IN SO FAR THIS SUMMER...AND WITH MEXMOS HIGH TEMPS CONTINUING TO BE MUCH WARMER THAN REALITY...DECIDED TO ONLY MAKE SMALL ADJUSTMENTS TO THE TEMP FORECAST ACROSS THE BOARD. ANY ADJUSTMENTS MADE TO THE INHERITED TEMPERATURE FORECAST WERE BASED ON THE LATEST ECMWF NUMBERS. AND CONSISTED OF LOWERING HIGHS FOR MON/TUE INTO THE MID AND UPPER 80S. THE DEW POINTS AND WINDS WERE IN PRETTY GOOD SHAPE AS IS WITH ONLY MINIMAL CHANGES NEEDED THERE AS WELL. && .AVIATION.../00Z TO 24Z/...UPDATED A COLD FRONT WAS SITUATED JUST NORTH OF THE FORECAST AREA AT TAF ISSUANCE. THE AIR MASS AHEAD OF THE FRONT WAS UNSTABLE...BUT EARLIER PRECIP AND LINGERING CLOUDS LIMITED THE AMOUNT OF DESTABILIZATION WHICH COULD OCCUR DURING THE DAY...AND THE AIR JUST TO OUR WEST WAS MUCH MORE UNSTABLE. STORMS TRIED ERUPTING THERE IN THE NORTH CENTRAL PART OF THE STATE LATE IN THE AFTERNOON...BUT DESPITE THE HIGH INSTABILITY...THEY HAVE HAD TROUBLE SURVIVING AND ORGANIZING. IF ANY RENEWED CONVECTION WERE TO TAKE PLACE IN THE FORECAST AREA...IT WOULD MOST LIKELY BE DURING THE EVENING IN THE SW AROUND KEKQ AND KSME. EVEN SO...THE THREAT DOES NOT WARRANT ANYTHING MORE THAN VCTS IN THE KSME TAF. THE COLD FRONT IS EXPECTED TO SLIP SOUTH THROUGH THE AREA TONIGHT AND LOSE ITS IDENTITY AS IT TRIES TO JUMP/TRANSITION ACROSS THE APPALACHIANS. DRYING WILL OCCUR IN THE MID/UPPER LEVELS...BUT LOW LEVEL MOISTURE WILL PERSIST DUE TO WEAK FLOW AND LACK OF MIXING AT NIGHT. THIS WILL PROVIDE A SET UP FOR FOG AND/OR LOW CLOUDS OVERNIGHT INTO THURSDAY MORNING. NOT CERTAIN WHICH WILL BE MORE PREVALENT...BUT EITHER WAY...ABUNDANT IFR OR WORSE IS LIKELY. CONDITIONS WILL SHOW GRADUAL IMPROVEMENT ON THURSDAY...WITH VFR EXPECTED TO RETURN IN THE AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ068- 079-080-083>085. && SHORT TERM...GREIF LONG TERM....DUSTY AVIATION...HAL
Hazardous weather outlook, Aug 3, 8:15 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 815 PM EDT WED AUG 3 2011 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-050315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- 815 PM EDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MAXIMUM HEAT INDICES IN THE LOW TO MID 90S ARE EXPECTED EACH AFTERNOON FROM THURSDAY THROUGH TUESDAY. ON FRIDAY THE HEAT INDICES WILL APPROACH 100 DEGREES. EVERYONE SHOULD DRINK PLENTY OF WATER AND LIMIT OUTDOOR ACTIVITY DURING THE HEAT OF THE DAY. THUNDERSTORMS ARE POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ079-083-084-050315- PULASKI-WAYNE-MCCREARY- 815 PM EDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE COULD BECOME SEVERE WITH DAMAGING WINDS AS THEIR MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MAXIMUM HEAT INDICES IN THE LOW TO MID 90S ARE EXPECTED EACH AFTERNOON FROM THURSDAY THROUGH TUESDAY. ON FRIDAY THE HEAT INDICES WILL APPROACH 100 DEGREES. EVERYONE SHOULD DRINK PLENTY OF WATER AND LIMIT OUTDOOR ACTIVITY DURING THE HEAT OF THE DAY. THUNDERSTORMS ARE POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. GREIF
In the hours before
Special weather statement, Aug 3, 8:07 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 807 PM EDT WED AUG 3 2011 KYZ083-040030- WAYNE- 807 PM EDT WED AUG 3 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 830 PM EDT WEDNESDAY EVENING... SOUTHERN WAYNE. AT 805 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POWERSBURG... OR 7 MILES EAST OF ALBANY...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SLICKFORD AROUND 815 PM EDT...OIL VALLEY AROUND 820 PM EDT...MOUNT PISGAH AROUND 825 PM EDT...PARMLEYSVILLE AROUND 830 PM EDT... PEOPLE IN THOSE AREA SHOULD EXPECT VERY HEAVY RAIN....FREQUENT LIGHTNING...AND POSSIBLY WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR SOUTH CENTRAL KENTUCKY. HAL
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.